

## The Future of Prescription Drug Promotion and Digital Marketing

Virtual Expert Workshop September 25, 2024 1:00-3:45 pm ET

### Agenda

#### **Background and Workshop Objective**

The digital transformation of legacy marketing channels combined with emerging and novel digital formats continues the evolution of prescription drug advertising. The U.S. Food and Drug Administration (FDA) is responsible for ensuring that promotional communications for prescription drugs, including direct-to-consumer (DTC) and health care provider (HCP)-directed promotional communications, are truthful, balanced, and accurately communicated. To achieve its mission, it is vital for the FDA to understand the evolving digital marketing landscape, including existing and emerging platforms, strategies, and technologies used by marketers to promote prescription drug products.

The Duke-Margolis Institute for Health Policy, under a cooperative agreement with the FDA, is convening a second annual virtual workshop that will explore the state of digital prescription drug promotion, including the marketing technologies and strategies currently available and commonly used by marketers, and insights on the future direction of marketing in this space. The objective of this convening is to understand how recent and emerging trends in this space may have bearing on public health. This event will explore new formats and strategies that have emerged since the September 2023 convening on Prescription Drug Digital Promotion as well as expand upon discussions from the prior convening.

Day 2 of this event will feature small group discussions in a closed-door format. Participants will explore how current and future digital marketing tools can impact patient, health care provider, and consumer perceptions and behaviors generally, while diving into specific issues discussed during Day 1 of the event. Participants will also discuss topics not covered in Day 1, such as the rise of direct-to-consumer (DTC) telemedicine clinics, or clinics that connect consumers to medical advice and treatment options without requiring a patient referral, and their intersection with promotional content for prescription drugs.

- **1:00 pm** Welcome and Overview (5 minutes)
- **1:05 pm** FDA Opening Presentation (20 minutes)

1:25 pmSession 1: Recent Trends in Promotional Content and Reflections from Consumers and<br/>Health Care Providers (35 minutes)<br/>Objective: This session will feature discussion and reflections among workshop<br/>participants on the topics covered during Day 1 of the event as well as additional topics

participants on the topics covered during Day 1 of the event as well as additional topics for consideration during Day 2's sessions, such as the intersection of DTC telemedicine clinic promotional messaging and promotional content for prescription drugs.

#### 2:00 pm Session 2: Experiences with Promotion on Digital Platforms (45 minutes) *Objective:* This session will feature a review of some real-world digital promotional communications with participant reflections on examples from a variety of social network platforms and formats. Participants will be asked to share initial reflections on the



presentation of risk information and how context, format, venue, and audience may impact best practices.

**2:45 pm Break** (10 minutes)

# 2:55 pm Session 3: The Intersection of Direct-to-Consumer Telemedicine Clinics and Promotional Content (45 minutes)

*Objective:* Participants in this session will discuss the emergence of DTC telemedicine clinics, or clinics that connect consumers to medical advice and treatment options and do not require a patient referral, and their intersection with promotional content for prescription drugs. DTC clinic ads are increasingly appearing on platforms where viewers are also being exposed to prescription drug promotional content. Participants will explore the impact of consumer DTC telemedicine clinics and utilization of promoted treatment options, including advertisements for products that may be prescribed through such services for off-label use.

**3:40 pm Closing Remarks and Adjournment** (5 minutes)

#### Funding Acknowledgement

This project is supported by the Food and Drug Administration (FDA) of the U.S. Department of Health and Human Services (HHS) as part of a financial assistance award U01FD006807 totaling \$3,493,089 with 100 percent funded by FDA/HHS. The contents are those of the author(s) and do not necessarily represent the official views of, nor an endorsement, by FDA/HHS, or the U.S. Government.